logo AFST
Wandering Fatou component for polynomials
Xavier Buff
Annales de la Faculté des sciences de Toulouse : Mathématiques, Serie 6, Volume 27 (2018) no. 2, p. 445-475

The filled-in Julia set 𝒦 f of a polynomial f: is the set of points with bounded orbit under iteration of f. The No Wandering Theorem proved by Sullivan in the 1980’s asserts that every connected component of the interior of 𝒦 f is eventually periodic. Sullivan’s original proof uses Beltrami forms and the straightening of almost complex structures. We present a proof due to Adam Epstein based on a density theorem of Bers for quadratic differentials. This density theorem is proved by duality and requires solving the equation ¯ξ=μ when μL .

We show that this result does not hold for polynomials F: 2 2 . More precisely, we show that if

F(z,w)=z+z2+az3+π24w,w-w2

with a<1 sufficiently close to 1, then F admits a wandering Fatou component. The proof uses techniques of parabolic implosion for skew products. The approach was initially suggested by Misha Lyubich and Han Peters.

L’ensemble de Julia 𝒦 f d’un polynôme f: est l’ensemble des points dont l’orbite sous itération de f est bornée. Le théorème de non errance démontré par Sullivan dans les années 1980 affirme que chaque composante connexe de l’intérieur de 𝒦 f est prépériodique. La preuve originale de Sullivan repose sur les formes de Beltrami et le théorème d’intégrabilité des structures presque complexes en dimension 1. Nous présentons une preuve due à Adam Epstein qui repose sur un théorème de densité de Bers concernant les différentielles quadratiques. Ce théorème de densité se montre par dualité et nécessite la résolution de l’équation ¯ξ=μ pour μL .

Nous montrons ensuite que ce résultat ne se généralise pas aux applications F: 2 2 . Plus précisément, nous montrons que si

F(z,w)=z+z2+az3+π24w,w-w2

avec a<1 suffisamment proche de 1, alors F possède une composante de Fatou errante. La preuve repose sur des techniques d’implosion parabolique pour des produits fibrés. Cette approche a été initialement suggérée par Misha Lyubich et Han Peters.

Published online : 2018-06-18
@article{AFST_2018_6_27_2_445_0,
     author = {Xavier Buff},
     title = {Wandering Fatou component for polynomials},
     journal = {Annales de la Facult\'e des sciences de Toulouse : Math\'ematiques},
     publisher = {Universit\'e Paul Sabatier, Toulouse},
     volume = {Ser. 6, 27},
     number = {2},
     year = {2018},
     pages = {445-475},
     language = {en},
     url = {https://afst.centre-mersenne.org/item/AFST_2018_6_27_2_445_0}
}
Buff, Xavier. Wandering Fatou component for polynomials. Annales de la Faculté des sciences de Toulouse : Mathématiques, Serie 6, Volume 27 (2018) no. 2, pp. 445-475. afst.centre-mersenne.org/item/AFST_2018_6_27_2_445_0/

[1] Matthieu Astorg; Xavier Buff; Romain Dujardin; Han Peters; Jasmin Raissy A two-dimensional polynomial mapping with a wandering Fatou component, Ann. Math., Tome 184 (2016) no. 1, pp. 263-313 | Zbl 1368.37055

[2] Adrien Douady Does a Julia set depend continuously on the polynomial?, Complex dynamical systems (Cincinnati, OH, 1994) (Proceedings of Symposia in Applied Mathematics) Tome 49, American Mathematical Society, 1994, pp. 91-138 | Zbl 0934.30023

[3] John Milnor Dynamics in one complex variable. Introductory lectures, Vieweg, 1999, viii+257 pages | Zbl 0946.30013

[4] Mitsuhiro Shishikura Bifurcation of parabolic fixed points, The Mandelbrot set, theme and variations (London Mathematical Society Lecture Note Series) Tome 274, Cambridge University Press, 2000, pp. 325-363 | Zbl 1062.37043